Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 231, NWS Hastings, NE

July 9, 2005Harlan County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 9, 2005, 4:15 AM CDT for Harlan County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2005, 4:15 AM CDT (09:15 UTC)
Expired
Jul 9, 2005, 5:01 AM CDT
In force
46 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Harlan County, NE

The radar

The Grand Island radar (KUEX), 83 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1713 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2724 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:52 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 9, 2:52 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
252 AM CDT SAT JUL 9 2005

.DISCUSSION...SHORT TERM CONCERN WILL BE IF THUNDERSTORMS POPS OVER
OUR CWA OR STAY WEST THIS MORNING...THEN NEXT CHANCE FOR PRECIP
LOOKS TO BE MONDAY NIGHT INTO TUESDAY.

CURRENT WATER VAPOR LOOP OVER THE CONUS INTERESTING AS THREE OF THE
FOUR CORNERS WITH INTERESTING FEATURES...THE LOW SPINNING INTO THE
NORTHEAST...THE APPROACHING WAVE IN THE PACIFIC NORTHWEST...AND THE
HURRICANE IN THE SOUTHEAST. THE MAIN PLAYER FOR US WILL BE THE WAVE
TO THE NW AS 50 TO 80 METER HEIGHT FALLS NOTED ON THE UPPER AIR
ANALYSIS AT 00Z. THIS WILL KEEP RIDGE FROM SETTING UP LONG TERM
OVER CENTRAL PLAINS AND WILL HELP DRIVE FRONT THROUGH HERE MONDAY
AFTERNOON/EVENING TIME FRAME.

IN THE NEAR TERM...LOW LEVEL JET RUNNING 30-40 KTS FIRST FEW LEVELS
OF KUEX VAD WIND PROFILE. ABOVE THAT WINDS VEER TO THE WEST AT 15-
20 KTS AND THEN NORTH AT ONLY 15 KTS BY 14000 FEET.  BOTH RWD AND
MRR PROFILERS DOWN AT PRESENT WHICH IS TOO BAD AS NAM DEPICTS LOW
LEVEL JET TO SET UP JUST TO OUR WEST BY 06Z WITH NOSE OF JET INTO
THE SW CWA THROUGH 12Z AND WOULD HAVE BEEN NICE TO CONFIRM IT WITH
REAL TIME DATA.  06Z NAM ALSO PLACES 850 THETA E RIDGE OVER WEST TO
CENTRAL CWA BETWEEN 09-12Z. WE HAVE HAD A COUPLE OF CELLS POP UP NEAR
MCCOOK PAST COUPLE OF HOURS. VERY LITTLE MOVEMENT GIVEN THE LIGHT
STEERING WINDS AND THEY HAVE REMAINED FAIRLY WEAK. GIVEN LAST NIGHTS
ACTIVITY WHICH DID NOT OCCUR UNTIL AFTER 330 AM CST AND THEN STORMS
INTENSIFIED RAPIDLY WILL HAVE TO KEEP A CLOSE WATCH ON THESE. MAIN
THREAT WOULD BE LOCALIZED FLOODING.

WILL CUT OFF DISCUSSION HERE AND GET REST OF FORECAST PROCESSED AS
FIRST CELL HAS POPPED IN OUR CWA IN FURNAS COUNTY.

ONCE WE GET PAST THIS MORNING THINGS SHOULD BE MAINLY HOT AND DRY FOR
A COUPLE OF DAYS UNTIL NEXT SYSTEM NOTED ABOVE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EWALD
Hazardous weather outlook, Jul 8, 3:32 PM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CDT FRI JUL 8 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
332 PM CDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT WITH THE MAIN THREATS
EXPECTED TO BE PEA SIZE HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY MORNING WITH PEA
SIZE HAIL AND HEAVY RAIN THE PRIMARY HAZARDS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

KING

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:05 PM CDTSevere Thunderstorm WarningGIDDawson25 min
Jul 9, 4:56 AM CDTSevere Thunderstorm WarningGIDFranklin35 min
Jul 9, 10:27 AM CDTSevere Thunderstorm WarningGIDFurnas63 min
Jul 9, 11:33 AM CDTSevere Thunderstorm WarningGIDFurnas60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.